Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 130, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2002, 4:24 PM EDT for Bedford County, Pennsylvania. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 2002, 4:24 PM EDT (20:24 UTC)
- Expired
- Aug 3, 2002, 5:30 PM EDT
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Bedford County, PA
The radar
The State College radar (KCCX), 110 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:30 PM EDT | Hail 1 | Osterburg, PA | Quarter sized hail was reported in Osterburg. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 954 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
061 WUUS51 KCTP 032024 SVRCTP PAC009-032130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 424 PM EDT SAT AUG 3 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 530 PM EDT. * AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OSTERBURG...OR 10 MILES NORTH OF BEDFORD...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW ENTERPRISE AROUND 440 PM. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO 2 INCHES IS EXPECTED TO FALL. HAIL OF THIS SIZE CAN DAMAGE PROPERTY...DENT CARS AND DESTROY CROPS. WIND DAMAGE IS ALSO POSSIBLE FROM THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. $$ LAT...LON 4018 7860 4003 7849 4014 7810 4030 7847 DANGELO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 3, 3:00 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 300 PM EDT SAT AUG 3 2002 ...ANOTHER COUPLE OF DAYS OF HOT WX...THEN RELIEF ON THE WAY... COUPLE OF STORMS POPPING IN SOUTHERN ZONES...WITH VILS GENERALLY PEAKING IN THE UPPER 50S. CELLS SINKING VERY SLOWLY SOUTH...AND LIKELY PRODUCING TORRENTIAL DOWNPOURS. ACTIVITY SHOULD WANE RATHER QUICKLY AFTER SUNSET. THEREAFTER...EXPECT JUST SOME PATCHY FOG TO DEVELOP...ESP ACROSS THE FAR NW AS TEMPS FALL TO DEWPTS. ALSO...WL GO A TAD BLO NGM MOS FOR FAR NW AS WELL WHERE LOWER DEWPTS HAVE PUSHED IN. FOR SUNDAY...SHOULD BE ANOTHER TOASTY ONE...EVEN IN FAR NW MOUNTAINS AS SLIGHTLY WARMER AIR PUSHES IN FROM W. THIS PUSH IS IN RESPONSE TO DEVELOPING TROUGH OVER GREAT LAKES/E CANADA. WARM MID LEVELS SHOULD PRECLUDE ANY CONVECTION FOR SUNDAY...AND WL NOT INCLUDE POPS. TEMP/DEWPT COMBO DOES APPROACH HEAT ADV CRITERIA FOR SUN AFTN OVER FAR SE...BUT SHOULD NOT EXCEED. FOR NOW WL NOT ISSUE ADV BUT WL MENTION HIGH HEAT INDICES APPROACHING 103 DEGREES IN SE ZONES. SHOULD DEWPTS BE A SMIDGE HIGHER THAN PROGGED...THEN HEAT ADV MAY BE WARRANTED. FOR SUNDAY NIGHT...MODELS INDICATING POTENT SHORTWAVE APPROACHING FROM W ACROSS GREAT LAKES AND INTO UPSTATE NY STATE. ETA PUSHES FRONT SOUTH IN ITS WAKE...WHILE AVN KEEPS FRONT FURTHER N IN RESPONSE TO SECOND SHORTWAVE APPROACHING FROM W. NCEP PMDHMD DISCUSSION INDICATES AVN MAY BE A TAD OVERDONE WITH SECOND FEATURE...AND THAT ETA HAS BETTER HANDLE ON SFC FRONTAL MOVEMENT. AS SUCH...WL INDICATE CHC POPS FOR NW FOR SUN NIGHT...AND SLGHT CHC FOR CENTRAL AREAS. MOST ORGANIZED ACTIVITY SHOULD GRAZE NORTHERN AREAS...BUT TAIL END OF ACTIVITY COULD GET FURTHER S. FOR MON...FRONTAL SYSTEM BEGINS TO ADVANCE SE. ETA MORE AGGRESSIVE WITH SOUTHWARD PUSH...BUT APPEARS TO BE MERGING FRONT WITH LEE TROUGH/LINGERING OUTFLOW BOUNDARIES FROM EARLIER MCS TO OUR N. WL GO WITH GOOD CHC POPS FOR MOST ZONES...ARRIVING IN THE FAR SE LATER IN THE AFTERNOON. MON NIGHT...FRONT CONTINUES TO DROP S...SO SOME LINGERING EVENING ACTIVITY POSS IN SOUTHERN ZONES. AFTER THIS...RELIEF FINALLY UNDERWAY AS TROUGH DIGS OFF NEW ENG COAST...DRIVING STG SFC HIGH SE INTO GREAT LAKES/NORTHEAST STATES. WL SEEM CHILLY IN COMPARISON OVER FAR NW ZONES...EXPECT TO SEE 40S IN THESE AREAS...AND NOT NECESSARILY ON THE HIGH RANGE OF THIS. FAIR WX ACCOMPANYING SFC HIGH WELL INTO UPCOMING WEEK. .CTP...NONE. KL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:46 AM EDT | Severe Thunderstorm Warning | CTP | York | 59 min |
| Aug 3, 5:16 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 59 min |
| Aug 3, 5:46 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 59 min |
| Aug 3, 6:12 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 48 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.